Skip to Main Content

++

A plasma cell dyscrasia (bone marrow disorder) that causes multisystem disorders, including neuropathy, organ overgrowth, endocrine dysfunctions, and skin changes. PEP is an acronym that stands for Plasma Cell Dyscrasia, Endocrinopathy, Polyneuropathy.

++

Polyneuropathy Organomegaly Endocrine Monoclonal Protein Skin Lesions Syndrome; POEMS Syndrome; Osteosclerotic Myeloma.

++

Mainly affects adults in the 45to 65-year-old age range.

++

No genetic inheritance demonstrated. Probably an inflammatory disease.

++

Pathophysiology is not fully elucidated. Chronic inflammatory process with high circulating cytokines (interleukin [IL]-1, IL-6, tumor necrosis factor) and coagulation activator levels. Parainflammatory axonal demyelinization with polyneuropathy.

++

Association of polyneuropathy, organomegaly, endocrinopathy, monoclonal protein plasma cell dyscrasia, and skin changes. Diagnosis based on monoclonal plasma cell demonstration in bone marrow biopsy.

++

The clinical picture is dominated by a demyelinating polyneuropathy with motor disability and sclerotic skeletal lesions. Cranial nerves and autonomic nervous system usually unaffected. Hepatomegaly and sometimes splenomegaly and lymph node enlargement. Endocrine involvement mainly affects gonadotrophins and androgens. Hemostasis studies shows procoagulant activity and thrombocytosis. Rarely associated with fractures and renal involvement. If localized sclerotic lesions are found, radiotherapy may improve systemic polyneuropathy and if widespread chemotherapy (melphalan and steroids) is helpful. Survival at 5 years is 60%.

++

Mainly dominated by a potentially severe pulmonary hypertension and recurrent cerebrovascular insults. Check coagulation tests before and define anticoagulation strategy. Check plasma calcium. Obtain preoperative neurologic evaluation.

++

Because of vascular abnormalities and potential organ ischemia, avoid hypotension. Specific considerations in presence of severe pulmonary hypertension must apply.

++

Interaction between anesthetic medications and cerebroinvasive and antihypertensive medications will be considered.

Lesprit P, Godeau B, Authier FJ, et al: Pulmonary hypertension in POEMS syndrome: A new feature mediated by cytokines. Am J Respir Crit Care Med 157:907, 1998.  [PubMed: 9517610]

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.